Hail, Greeley
- When
- June 24, 3:44 PM MST
- Where
- Greeley County, 0.55 mi W of Horace
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.480, -101.790
In the afternoon of June 24th, a single cell thunderstorm formed in eastern Colorado, near the Colorado and Kansas border. This storm split into two with the right section heading slightly north of east into Greely County, KS while the left section moved north-northwest into Cheyenne County, CO.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the afternoon of June 24th, a single cell thunderstorm formed in eastern Colorado, near the Colorado and Kansas border. This storm split into two with the right section heading slightly north of east into Greely County, KS while the left section moved north-northwest into Cheyenne County, CO. The Greeley County storm produced hail up to penny size. As these storms began dissipating, a line of thunderstorms formed in northeast Colorado and moved east-northeast. These storms extended from east central Colorado into west central Nebraska. Once the line of developing storms caught up to the remnants of the first storms, the line intensified. Over the next few hours in Kansas these storms produced more penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 1:20 PM MST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 220 PM MDT Fri Jun 24 2022 .SHORT TERM...(This evening through Monday) Issued at 155 PM MDT Fri Jun 24 2022 Upper ridge has retreated into the southern plains, and the central plains will come more under the influence of a northern stream trough moving out of the northern Rockies tonight and Saturday. CAMs show convective initiation in northeast Colorado later this afternoon in response to the falling upper heights, with possibly more isolated convection further east towards the Kansas border area which would be more associated with cyclonic convergence around a broad surface low in northwest Kansas. Colorado convection will eventually become dominant and move across southwest Nebraska this evening. Strong signal from the models that this cluster of storms will generate an outflow boundary that moves across northwest Kansas/southwest Nebraska this evening with wind gusts of 60 mph or greater likely. Additional, but more isolated, convection may form on the outflow boundary as it moves through northwest Kansas. Severe threat will be over by about 06z as main cluster moves east, with only isolated lingering showers/thunderstorms after midnight as the cold front begins making its way through the forecast area. Low temperatures will be in the 50s and 60s. Aforementioned cold front will continue through the area Saturday morning with breezy to windy north winds which continue through the afternoon hours. High temperatures will be closer to normal with highs in the upper 70s to lower 80s. Might see a few isolated showers develop across far southern areas during the afternoon. Rain chances will increase again in western and southern areas Saturday night with another shortwave trough moving through the mean trough axis. Best chances appear to stay across southeast Colorado and into southwest Kansas. Instability is near zero with only a few pockets of minimal MUCAPE, so thinking mostly showers or light rain with only a few rumbles of thunder. Low temperatures Saturday night will be in the 50s. Sunday will be a bit cooler with post frontal upslope regime at the surface and more of a zonal flow aloft. Light rain/shower chances continue across southern/western areas, but slowly move south through the day with better chances remaining closer to the Front Range. High temperatures will be in the 60s and 70s, coolest where clouds and precipitation persist. Precipitation chances will continue to gradually move south Sunday night and into Monday morning with only slight chances remaining. Low temperatures Sunday night will be mainly in the 50s, with some upper 40s possible in northeast Colorado. Monday will see northwest flow aloft develop as the upper trough moves axis moves further east into the northern plains. Shortwave trough moves through in the afternoon with convection developing near the front range. Storm motions will have a large southerly component, but might say a stray storm make into far northeast Colorado in the afternoon. Instability will be very limited further east so no severe storms are expected. High temperatures will be in the 70s and 80s, coolest in southern areas. Low temperatures Monday night will once again fall into the 50s. .LONG TERM...(Tuesday through Friday) Issued at 200 PM MDT Fri Jun 24 2022 Long range guidance suggests little, if any, change to the synoptic pattern in this period.. with ridging aloft over the southern CONUS and the mid-latitude westerlies confined to higher latitudes (>35-40N). With this in mind, expect near-or-above normal temperatures. Precipitation (i.e. convection) chances on any given day will highly depend upon the position/orientation and proximity of the mid-latitude westerlies. Given that the Tri-State area is progged to be situated on, or very near, the southern periphery of the westerlies.. considerable uncertainty exists w/regard to precip chances. At this time, predominately dry conditions are anticipated. Climatologically, diurnal convection is [relatively] more likely in northeast Colorado -- in closer proximity to the Palmer Divide and Colorado Front Range. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1113 AM MDT Fri Jun 24 2022 VFR expected to prevail through this afternoon at both KGLD and KMCK. Thunderstorms will move out of northeast Colorado and across both terminals this evening, about 02z through 05z. Gusty surface winds will be the main hazard with these thunderstorms, especially at KMCK where may see gusts approaching 50kts. Storms will move out of the area by 06z with winds subsiding overnight. However, winds will increase again shortly after 12z Saturday morning behind a cold front, with gusts to 30-35kts by mid morning. May briefly see some MVFR ceilings as well behind the front. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...VINCENT AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 340 AM MDT Fri Jun 24 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 340 AM MDT Fri Jun 24 2022 /440 AM CDT Fri Jun 24 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Isolated to scattered thunderstorms are expected to develop along and west of the Colorado Kansas border around 3 PM MDT (4 PM CDT), moving east and northeast into northwest Kansas and extreme southwest Nebraska soon after. Isolated to scattered thunderstorms are expected to continue over the area through about midnight before exiting the area. The primary hazards will be damaging wind gusts up to 65 mph and hail up to one inch in diameter. Heat index values around 103 degrees are expected this afternoon across Norton and Graham counties. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Locally heavy rainfall will be possible with thunderstorms Saturday night for locations generally south of a line from Flagler to Leoti. Near critical fire weather conditions are possible in Yuma county Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 PM MDT (4 PM CDT). We would appreciate reports of severe weather via telephone and social media.
Special Weather Statement
National Weather Service Goodland KS
336 PM MDT Fri Jun 24 2022
COZ092-242215-
Cheyenne County CO-
336 PM MDT Fri Jun 24 2022
...An isolated thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 415 PM MDT...
At 334 PM MDT, Doppler radar was tracking an isolated thunderstorm 7
miles southwest of Cheyenne Wells, moving east at 5 to 15 mph.
HAZARD...Wind gusts up to 55 mph. Cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Cloud to ground lightning could start
wildfires.
Locations impacted include...
Cheyenne Wells.
This includes Highway 385 between mile markers 136 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3862 10263 3890 10263 3892 10205 3878 10204
3862 10205
TIME...MOT...LOC 2134Z 265DEG 15KT 3876 10248
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
353 PM MDT Fri Jun 24 2022
KSZ041-242215-
Greeley KS-
353 PM MDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of southwestern Greeley
County through 415 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Sheridan Lake, or 24 miles west of Tribune, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. In addition lightning sparked fires could occur.
This storm will remain over mainly rural areas of southwestern
Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3832 10204 3856 10205 3859 10180 3829 10181
TIME...MOT...LOC 2151Z 273DEG 19KT 3845 10220
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LundquistSpecial Weather Statement
National Weather Service Goodland KS
416 PM MDT Fri Jun 24 2022
KSZ041-242230-
Greeley KS-
416 PM MDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of central Greeley
County through 430 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Towner, or 12 miles west of Tribune, moving east at 30
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Horace around 430 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3833 10204 3837 10205 3857 10205 3860 10164
3832 10164
TIME...MOT...LOC 2216Z 267DEG 25KT 3846 10198
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LundquistPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 1 W CHEYENNE WELLS 38.82N 102.36W
06/24/2022 E0.70 INCH CHEYENNE CO TRAINED SPOTTER
&&
CJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 SW CHEYENNE WELLS 38.81N 102.36W
06/24/2022 E0.88 INCH CHEYENNE CO TRAINED SPOTTER
SPOTTER CALL IN REPORT, DIME TO NICKEL SIZED
HAIL. HAIL OCCURRED 10 MINUTES AGO
(1610MDT). LASTED FOR ABOUT 3 MINUTES.
&&
CAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 6 NW ARAPAHOE 38.91N 102.25W
06/24/2022 E0.25 INCH CHEYENNE CO PUBLIC
&&
CJCThe Goodland radar (KGLD), 99 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
2 hail. Local standard time, as filed.
A trained spotter called in to report dime size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037983, 1037989.